Reperfusion AIVR

You respond to a 60 Y/O male patient complaining of substernal chest discomfort. After working in his garage for several hours, patient came inside and sat on his couch. Shortly after sitting down, patient started to experience 4/10 substernal chest discomfort. Shortly thereafter, patient contacts his neighbor who happens to be a cardiologist. Patient’s neighbor tells him to contact 911.

Upon your arrival, you see patient sitting on the couch accompanied by his neighbor. Patient’s clammy, diaphoretic, and still complaining of 4/10 chest pain. Initial blood pressure is 130/70 and heart rate is 80. Patient reports no medical history/allergies and tells you he took 325 mg of aspirin prior to your arrival. You acquire a 12-lead and this is what you see:

You load patient onto your stretcher and proceed to ambulance. After entering the ambulance, you immediately acquire another 12-lead. You transmit the most recent and previous ECG. Vitals are reassessed and are as follows: BP 128/66, HR 74, Sp02 98, BGL 86, RR 22. You administer 400 mcg of nitro.

You proceed to radio the hospital and advise them of patient’s current condition. Immediately after you finish your radio report, you notice this:

What’s your next step?

Let break things down a bit……

Note: we have no previous baseline ECG for comparison.

In the first 12-lead, we can observe that the T-waves in the inferior leads aren’t proportional to the proceeding QRS complexes making them hyperacute. This is known as the rule of proportionality. Note that in Lead II, you could fit the entire QRS complex into the T wave. The T wave in aVL is inverted and is possibly showing a reciprocal change. Always remember that the most reciprocal leads on the 12-lead ECG are Leads III and aVL (and sometimes Lead I). These leads essentially mirror each other. Any time you see an inverted T wave/ST-segment depression in aVL you should scrutinize Lead III for evidence of ST-segment elevation/T wave changes. A cardiologist once said that if you tie off the RCA for fun, the first thing you’ll note is a flipped T wave in aVL. Additionally, sometimes the only clue to a high lateral MI is reciprocal St-depression/T-wave inversions in Lead III. High lateral STEMIs are often very subtle and hard to detect.

Lead II on first ECG
Leads III and aVL are the most reciprocal leads on the 12-lead ECG

We also note widespread ST depression in the precordial leads on the initial ECG. This is pretty interesting…. There is no significant ST elevation anywhere on the first ECG. There is very notable ischemic ST depression in V2-V6 (V1 looks slightly depressed as well).  The ST depression is maximal in V3 and V4, which often represents posterior STEMI.

A posterior ECG was later obtained which is shown below:

Posterior ECG

Posterior STEMIs are usually associated with inferior or lateral MI due to RCA or circumflex occlusion. They account for around 15-20% of all STEMIs and imply that a larger area of the myocardium is damaged. Due to the posterior wall of the heart not being directly visualized by the standard 12-lead, the depression you see is actual a reciprocal change of the STEMI that’s occurring in the posterior wall. See image below for a a quick review on posterior lead placement.

Quick pearl

Most of us were once taught that ST-segment elevation represents acute injury and ST-segment depression represents ischemia. When we see ST-segment elevation in two or more contiguous leads we can anatomically localize a STEMI. Example: ST-elevation in Leads II, III, and aVF represents an inferior STEMI. Unfortunately, the same doesn’t hold true for ST-segment depression that appears to be localized in certain leads. ISCHEMIA DOES NOT LOCALIZE ON THE 12-LEAD! This conclusion has been drawn from cardiac stress testing. The leads showing ST-segment depression usually don’t correlate with the stenotic coronary artery (and when they do it’s probably by chance). This ST depression is more likely to be a reciprocal change for injury that’s occurring elsewhere. Example: ST Elevation in Lead III with ST depression in aVL.

A quick soapbox before the super sexy stuff….

Most cardiac monitors will not display the “STEMI” message unless there’s a full millimeter of elevation. Please don’t ever rely on the cardiac monitor’s computer interpretation. Always manual interpret your ECGs. By learning to identify different patterns/morphology clues, you can begin to detect the earlier and more subtle changes associated with occlusion myocardial infraction (OMI).

Now for the super sexy stuff

When the patient’s initial sinus rhythm changed into that bizarre wide complex anal sphincter tone increasing rhythm, he reported a reduction in pain from 4/10 to 2/10. So what do we do? Given the clinical context we sit back and observe. We believe this to be a case of AIVR secondary to spontaneous coronary artery reperfusion in the setting of AMI.

Accelerated idioventricular rhythm (AIVR) secondary to the successful reperfusion (spontaneous or thrombolytics) of an occluded coronary vessel in AMI isn’t often seen in the prehospital setting. AIVR typically presents with a rate of 40-120 bpm depending on what source you consult. In the setting of reperfusion, its usually a benign finding that’s free of hemodynamic compromise. It typically self-resolves within a few seconds to a few minutes and though uncommonly seen by EMS, it’s fairly often seen by cardiologist.

Remember that V-tach is typically faster than 120 bpm. The caveat is patients taking an antiarrhythmic such as oral flecainide or amiodarone. In these cases, V-tach can be slower than 120 bpm. After manually interpreting your ECG and determining that the wide-complex rhythm is less than 120 bpm, you should consider these three common V-tach mimics:

  • Accelerated idioventricular rhythm (AIVR)
  • Hyperkalemia
  • Sodium channel blocker toxicity

Some ECG manifestations of AIVR

  • Wide QRS complex rhythm with no P-waves proceeding/no P-QRS association. Scrutinize V1 for P waves. V1 is the money lead for observing P waves due to its position over the right atrium.
  • Ventricular rate of 40-120

AIVR pathophysiology

In most cases, the mechanism of AIVR appears to be related to the enhanced automaticity in His-Purkinje fibers and/or myocardium sometimes accompanied with vagal excess and decreased sympathetic activity. Ischemia, reperfusion, hypoxia, drugs, and electrolyte abnormalities can all accelerate the phase 4 action potential depolarization rates in His-Purkinje fiber and myocardium, leading to faster spontaneous cell depolarization (enhanced automaticity). When the enhanced automaticity in His-Purkinje fiber or myocardium surpasses that of sinus node, AIVR manifests as the dominant rhythm of the heart. (https://www.medscape.com/answers/150074-182076/what-is-the-pathophysiology-of-accelerated-idioventricular-rhythm-aivr)

STAY AWAY FROM VENTRICULAR ANTIARRHYTHMICS! IN THIS INSTANCE THEY CAN KILL!

Lidocaine, amiodarone, and procainamide are all ventricular antiarrhythmics. If these medications are administered to a patient experiencing reperfusion AIVR, you can take away the ventricular rhythm and end up with absolutely nothing. There’s a high risk of your patient deteriorating right into asystole. Sit back and pay very close attention to the rate and rhythm before you administer anything. Always couple your ECG with history. With Reperfusion AIVR, it’s best to sit back and allow it to self-resolve. The presence of this rhythm is a good sign! If you’re uncertain and leaning on the edge of V-tach, remember that electricity is a Class 1 recommendation by the AHA and is much safer than medication.

Now back to the case

The AIVR spontaneously resolved after a very short duration and this was the next 12-lead:

As we can see, the previously noted depression in V2-V6 has improved significantly. At this point, the previously shown posterior ECG was obtained. After a few minutes, depression worsened in V1-V6 and the patient’s level of pain increased. A couple minutes later this happened….

The patient once again reported a decrease in pain. Once the AIVR terminated the ST-depressions were noted to have improved. This series of events repeated itself a couple more times throughout transport. Patient was transported to a PCI capable facility and remained hemodynamically stable throughout the ride. Troponin levels were elevated and patient was said to have an NSTEMI. The hospital elected to monitor patient for a period of time. Its unknown if patient went for cath.

Make sure you follow us on social media to stay updated!

https://m.facebook.com/SCOPEeducation20/

This site is meant to be used for educational use only. We strive to push evidence based medicine with no bias to help you obtain all the important information. You should always follow your protocols that have been set in place.

Scopeducation Team (Ryan FP-C, CCP-C)

References

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2803604/

https://www.ncbi.nlm.nih.gov/books/NBK554520/

https://emedicine.medscape.com/article/150074-overview

https://emedicine.medscape.com/article/150074-clinical

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5882183/

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4911453/

http://hqmeded-ecg.blogspot.com/2014/12/do-not-confuse-diagnosis-of-posterior.html

https://www.medscape.com/answers/150074-182076/what-is-the-pathophysiology-of-accelerated-idioventricular-rhythm-aivr

Leave a Reply